Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 19, NWS Wichita, KS

April 26, 200816 counties in Kansas

NWS Wichita, KS issued this wind advisory at Apr 26, 2008, 4:38 PM CDT for 16 counties in Kansas. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Apr 26, 2008, 4:38 PM CDT (21:38 UTC)
Expired
Apr 26, 2008, 7:05 PM CDT
In force
2 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 65 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 9.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2008-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2008-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1940 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 262138
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
438 PM CDT SAT APR 26 2008

...STRONG NORTH WINDS EXPECTED INTO THIS EVENING...

.A COLD FRONT WILL MOVE ACROSS PARTS OF CENTRAL AND SOUTH CENTRAL
KANSAS. THE PRESSURE GRADIENT...COMBINED WITH THE SHOWERS AND
THUNDERSTORMS ALONG THE FRONT WILL RESULT IN NORTH WINDS GUSTING
TO OVER 45 MPH.

KSZ032-033-047>053-067>069-082-083-091-092-270300-
/O.NEW.KICT.WI.Y.0019.080426T2138Z-080427T0300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON
438 PM CDT SAT APR 26 2008

...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING. 

THE ADVISORY IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS
WHERE A COLD FRONT WILL MOVE THROUGH THE AREA. THE PRESSURE
GRADIENT ASSOCIATED WITH THE FRONT...COMBINED WITH THE SHOWERS AND
THUNDERSTORMS MAY PRODUCE WIND GUSTS OF OVER 45 MPH. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
ELDER
1 follow-up statement
000 
WWUS73 KICT 270005
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
705 PM CDT SAT APR 26 2008

...NORTHERLY WINDS HAVE GREATLY SUBSIDED ACROSS CENTRAL AND SOUTH-
CENTRAL KANSAS...

KSZ032-033-047>053-067>069-082-083-091-092-270115-
/O.CAN.KICT.WI.Y.0019.000000T0000Z-080427T0300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON
705 PM CDT SAT APR 26 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

NORTHERLY WINDS HAVE GREATLY SUBSIDED ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS EARLY THIS EVENING...WITH SUSTAINED SPEEDS OF ONLY
10 TO 20 MPH REPORTED ACROSS THESE AREAS. THEREFORE...THE WIND
ADVISORY THAT HAD BEEN IN EFFECT SINCE 438 PM HAS BEEN CANCELLED.

$$

ES

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 26, 3:29 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 26, 3:29 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
329 PM CDT SAT APR 26 2008

.DISCUSSION...
FORECAST CHALLENGES/CONCERNS/HIGHLIGHTS FOCUS ON
SHOWER/THUNDERSTORM CHANCES TONIGHT...AND AGAIN ON THURSDAY.

TONIGHT AND SUNDAY:
UPPER LEVEL LONG WAVE TROF EXTENDING THROUGH MID-AMERICA. AT THE
SURFACE A COLD FRONT AT MID-AFTERNOON EXTENDED NEAR A SALINA TO
DODGE CITY LINE. A FEW STORMS HAVE DEVELOPED ALONG THE FRONT.
THERE IS A GOOD BIT OF DIRECTIONAL SHEAR BUT MOISTURE IS LIMITED.
WITH THE VERTICAL WIND PROFILE...WE COULD SEE A STORM OR TWO THAT
MAY PRODUCE STRONG GUSTY WINDS TILL ABOUT 02Z. THE FRONT IS EXPECTED
TO MOVE ACROSS THE AREA TONIGHT WITH CHANCES OF SHOWERS AND A FEW
THUNDERSTORMS CONTINUING ALONG AND AHEAD OF THE FRONT. BEHIND THE
FRONT...TEMPERATURES WILL DROP INTO THE MID 30S ACROSS CENTRAL
KANSAS. WITH NORTH WINDS AROUND 10 MPH...THINK THIS SHOULD PRECLUDE
ANY FROST FORMATION. BY SUNDAY MORNING THE PRECIPITATION CHANCES
SHOULD BE CONFINED TO FAR SOUTHEAST KANSAS WITH HIGH PRESSURE
BUILDING IN OVER THE REMAINDER OF THE AREA. WILL CONTINUE UNDER THE
INFLUENCE OF THE LONG WAVE TROF WHICH WILL KEEP TEMPERATURES ON THE
COOL SIDE. SUNDAY NIGHT TEMPERATURES IN THE MID 30S WILL BE THE RULE
REGIONWIDE. AGAIN THINK THERE WILL BE ENOUGH WIND TO PRECLUDE ANY
FROST.

MONDAY AND TUESDAY:
A WEAK BACK-DOOR COLD FRONT TO PROGRESS SOUTH/SOUTHWEST ACROSS THE
AREA ON MONDAY...IN RESPONSE TO WEAK SHORTWAVE ENERGY DIVING
SOUTHEAST ACROSS THE MIDWEST. VERY MEAGER LOW-LEVEL MOISTURE AND
FORCING WILL PRECLUDE ANY PRECIPITATION FROM DEVELOPING. LITTLE
WARMER ON TUESDAY AS LEE SIDE TORF DEVELOPS AND WINDS GO BACK TO THE
SOUTH.

WEDNESDAY AND THURSDAY:
UPPER LEVEL STORM SYSTEM OVER THE NORTHWEST U.S....MOVES INTO THE
NORTHERN PLAINS BY LATE THURSDAY. AHEAD OF THIS SYSTEM WILL SEE
UPPER LEVEL RIDGING OVER THE PLAINS STATES ON WEDNESDAY. THIS WILL
RESULT IN THE WARMEST DAY OF THE WEEK...WITH HIGHS IN THE MID 70S
EAST TO LOWER 80S WEST. AT THE SURFACE...DEEPENING LOW PRESSURE TROF
ALONG THE LEE SLOPES OF THE ROCKIES WILL BRING A RETURN OF BRISK
SOUTH WINDS WEDNESDAY AND WEDNESDAY NIGHT. AS THE UPPER LEVEL SYSTEM
MOVES INTO THE PLAINS...A SURFACE COLD FRONT SHOULD MAKES ITS WAY
INTO NORTHWEST KANSAS BY THURSDAY MORNING...THEN MOVE ACROSS THE
STATE THURSDAY AND THURSDAY NIGHT. LOOKS TO BE A GOOD BIT OF ENERGY
WITH THE SYSTEM BUT MOISTURE IS LIMITED. WITH THAT IN
MIND...MAINTAINED THE 20-30% POPS FOR THUNDERSTORMS ON THURSDAY.
WHAT STORMS DO FIRE UP CERTAINLY LOOK AS THOUGH THEY HAVE THE
CAPABILITY TO BECOME SEVERE.

FRIDAY AND SATURDAY:
MODELS TAKE THE UPPER LEVEL LOW AND MOVE IT ACROSS THE NORTHERN
PLAINS...INTO SOUTHEASTERN ONTARIO BY 00Z SUNDAY. AT THE SURFACE THE
SURFACE LOW SHOULD MOVE OUT OF THE DAKOTAS...THEN SWEEP THROUGH THE
GREAT LAKES INTO SOUTHERN CANADA. ACCOMPANYING COLD FRONT SHOULD
MOVE OUT OF SOUTHEAST KANSAS EARLY FRIDAY WITH HIGH PRESSURE
BUILDING INTO THE CENTRAL PLAINS ON SATURDAY. MAINTAINED SLIGHT
CHANCES FOR THUNDERSTORMS FRIDAY MORNING...THEN JUST FOR THE
NORTHERN AND EASTERN SECTIONS OF THE FORECAST AREA BY AFTERNOON...AS
THE STORM SYSTEM MOVES TO THE EAST. FRIDAY EVENING AND INTO THE
WEEKEND...SHOULD BE DRY. WILL BE COOL...AT LEAST FOR THE FIRST PART
OF THE WEEKEND...BEING UNDER THE INFLUENCE OF THE NORTHWEST FLOW ON
THE BACKSIDE OF THE UPPER LEVEL SYSTEM.

.AVIATION...18Z TAF ISSUANCE
THE MAIN CONCERN WIH THIS TAF ISSUANCE IS THE THUNDERSTORM CHANCES
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON AND WIND
POTENTIAL BEHIND THE FRONT.

LATEST SURFACE ANALYSIS WAS SHOWING THE COLD FRONT BEYOND HILL
CITY AND CONTINUING TO MAKE PROGRESS SOUTHEAST. THIS FRONT SHOULD
BE ARRIVING AT RUSSELL...SALINA AND HUTCHINSON BEFORE 00Z. ALONG
AND BEHIND THIS FRONT...WE MAY SEE SOME SCATTERED SHOWERS AND
THUNDERSTORMS MOVE INTO THESE TAF SITES. THE REMAINDER OF THE TAF
SITES...WILL MOST LIKELY SEE THE FRONT PASS THROUGH THIS EVENING
AND BRING THE POTENTIAL FOR SOME SHOWERS AND THUNDERSTORMS ALONG
WITH IT. CEILINGS WILL GENERALLY BE IN THE VFR CATEGORY (3500-5000FT)...BUT
THEY MAY DROP INTO THE MVFR CATEGORY (2000-2500FT) BRIEFLY AT THE
RUSSELL AND SALINA TAF SITES AFTER THE FRONT PASSES THROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    39  62  37  68 /  40  10   0  10
HUTCHINSON      36  62  37  67 /  40  10   0  10
NEWTON          37  62  37  66 /  50  10   0  10
ELDORADO        40  62  37  66 /  50  10   0  10
WINFIELD-KWLD   42  63  37  69 /  40  10   0  10
RUSSELL         33  61  36  67 /  20   0   0  10
GREAT BEND      34  61  36  67 /  20   0   0  10
SALINA          35  61  36  65 /  40  10   0  10
MCPHERSON       36  61  37  66 /  40  10   0  10
COFFEYVILLE     43  62  36  68 /  50  20   0  10
CHANUTE         41  60  37  65 /  50  10   0  10
IOLA            41  60  36  64 /  50  10   0  10
PARSONS-KPPF    42  61  37  67 /  50  20   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ELDER/COX
Hazardous weather outlook, Apr 26, 3:59 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
359 PM CDT SAT APR 26 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
359 PM CDT SAT APR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ALONG AND AHEAD OF A COLD FRONT ARE
POSSIBLE. A FEW OF THE STORMS COULD BE MARGINALLY SEVERE MAINLY
WEST OF THE KANSAS TURNPIKE TILL ABOUT 9:00 PM WITH WIND GUSTS THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS RETURN TO THE FORECAST BY MID TO LATE WEEK...AS A
STORM SYSTEM APPROACHES FROM THE WEST...AND A DRY LINE DEVELOPS
ACROSS THE PLAINS. IT APPEARS AT LEAST STRONG STORMS WILL BE
POSSIBLE FOR THURSDAY...BUT THE THREAT FOR SEVERE STORMS MAY
INCREASE AS THE FORECAST BECOMES MORE CLEAR. STAY TUNED FOR LATER
FORECASTS AND OUTLOOKS.

FINALLY...THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE HIGH
CATEGORY ACROSS MUCH OF THE AREA FOR SUNDAY...AND AGAIN ON
TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Apr 26, 4:07 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
407 PM CDT SAT APR 26 2008

KSZ047-050-262130-
BARTON-RICE-
407 PM CDT SAT APR 26 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON AND RICE COUNTIES...

AT 404 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF ELLINWOOD...OR 10 MILES
SOUTHEAST OF GREAT BEND...AND MOVING EAST AT 18 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KETCHAM
Special weather statement, Apr 26, 4:24 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
424 PM CDT SAT APR 26 2008

KSZ067-262200-
RENO-
424 PM CDT SAT APR 26 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RENO COUNTY...

AT 421 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ALDEN TO SYLVIA TO 6
MILES SOUTH OF STAFFORD...AND MOVING EAST AT 33 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
Special weather statement, Apr 26, 4:38 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
438 PM CDT SAT APR 26 2008

KSZ050-262215-
RICE-
438 PM CDT SAT APR 26 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RICE COUNTY...

AT 432 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR STERLING...OR 21 MILES NORTHWEST OF
HUTCHINSON...AND MOVING EAST AT 26 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 5:23 PM CDTSevere Thunderstorm WarningICTReno37 min
Apr 26, 5:47 PM CDTSevere Thunderstorm WarningICTSedgwick58 min

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.